Alert archive / Hawaii / Flash Flood Warnings in 2013

Flash Flood Warning 33, NWS Honolulu, HI

March 26, 2013Kauai County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Mar 26, 2013, 6:10 PM HST for Kauai County, Hawaii. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 26, 2013, 6:10 PM HST (04:10 UTC)
Expired
Mar 26, 2013, 9:15 PM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Kauai County, HI

The radar

The South Kauai radar (PHKI), 32 km from the middle of the area, began a volume at 04:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 26, 7:02 PM HSTFLOODHanalei, HIKAUAI EMERGENCY MANAGEMENT/POLICE REPORTING THE CLOSING OF THE HIGHWAY AT HANALEI BRIDGE DUE TO HIGH WATER REACHING THE ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 4.2 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2013-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 409 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2013-03-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
409 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
689 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

430 
WGHW50 PHFO 270410
FFWHFO
HIC007-270715-
/O.NEW.PHFO.FF.W.0033.130327T0410Z-130327T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
610 PM HST TUE MAR 26 2013

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF KAUAI IN KAUAI COUNTY

* UNTIL 915 PM HST

* AT 607 PM HST...RADAR SHOWED PERSISTENT HEAVY RAIN OVER THE 
  WINDWARD SIDE OF THE ISLAND. THE AREA OF HEAVY RAIN WAS NEARLY 
  STATIONARY.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  HAENA..NA PALI STATE PARK...MOLOAA...KALALAU VALLEY... 
  RINCEVILLE...KAPAA...HANALEI AND ANAHOLA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 915 PM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2230 15957 2220 15918 2195 15933 2212 15981

$$
LAU
2 follow-up statements
036 
WGHW70 PHFO 270534
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
734 PM HST TUE MAR 26 2013

HIC007-270715-
/O.CON.PHFO.FF.W.0033.000000T0000Z-130327T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KAUAI HI-
734 PM HST TUE MAR 26 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF KAUAI IN
KAUAI COUNTY UNTIL 915 PM HST...

AT 702 PM HST KAUAI EMERGENCY MANAGEMENT AND THE POLICE DEPARTMENT 
REPORTED THAT RISING WATERS HAVE PROMPTED THE CLOSURE OF THE HIGHWAY 
AT HANALEI BRIDGE.

RADAR DATA AND RAIN GAUGE REPORTS ARE SHOWING RAIN TOTALS AROUND 2 
INCHES OVER THE WARNED AREA...THUS THE FLASH FLOOD WARNING WILL 
REMAIN IN EFFECT THROUGH 915 PM HST TONIGHT. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BUT ARE NOT 
LIMITED TO HAENA..NA PALI STATE PARK...MOLOAA...KALALAU VALLEY... 
PRINCEVILLE...KAPAA...HANALEI AND ANAHOLA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 915 PM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2230 15957 2220 15918 2195 15933 2212 15981

$$

REYNES
648 
WGHW70 PHFO 270546 CCA
FFSHFO

FLASH FLOOD STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE HONOLULU HI
745 PM HST TUE MAR 26 2013

HIC007-270715-
/O.COR.PHFO.FF.W.0033.000000T0000Z-130327T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KAUAI HI-
745 PM HST TUE MAR 26 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF KAUAI IN
KAUAI COUNTY UNTIL 915 PM HST...

AT 702 PM HST KAUAI EMERGENCY MANAGEMENT AND THE POLICE DEPARTMENT 
REPORTED THAT RISING WATERS HAVE PROMPTED THE CLOSURE OF THE HIGHWAY 
AT HANALEI BRIDGE.

RADAR DATA AND RAIN GAUGE REPORTS ARE SHOWING RAIN TOTALS AROUND 2 
INCHES OVER THE WARNED AREA...THUS THE FLASH FLOOD WARNING WILL 
REMAIN IN EFFECT THROUGH 915 PM HST TONIGHT. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HAENA...NA PALI
STATE PARK...MOLOAA...KALALAU VALLEY...PRINCEVILLE...KAPAA...HANALEI
AND ANAHOLA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 915 PM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2230 15957 2220 15918 2195 15933 2212 15981

$$

REYNES

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Mar 26, 4:00 PM HST, 2 hours 10 minutes earlier.

Area forecast discussion, Mar 26, 4:00 PM HST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
400 PM HST TUE MAR 26 2013

.SYNOPSIS...
A MOIST AND UNSTABLE AIR MASS WILL REMAIN IN PLACE OVER THE ISLANDS
FOR THE NEXT COUPLE OF DAYS. A PASSING UPPER TROUGH WILL BRING THE
POTENTIAL FOR HEAVY RAIN...THUNDERSTORMS AND POSSIBLE FLASH FLOODING
TONIGHT THROUGH WEDNESDAY FOR KAUAI AND OAHU. QUIETER WEATHER WILL
RETURN LATE THURSDAY...BUT UNSETTLED WEATHER IS POSSIBLE AGAIN THIS
WEEKEND.

&&

.DISCUSSION...
WATER VAPOR IMAGERY SHOWS A LONGWAVE UPPER TROUGH EXTENDING FROM FAR
NORTH TO FAR WEST OF THE STATE. A SHORTWAVE EMBEDDED WITHIN THIS
TROUGH IS LOCATED ABOUT 400 MILES WEST NORTHWEST OF KAUAI...AND IS
MOVING TO THE EAST SOUTHEAST AT 25 MPH. AT THE SURFACE...A WEAKENING
FRONT IS NEARLY STATIONARY OVER THE NORTHERN OFFSHORE WATERS...WITH
A WEAK TROUGH NEAR OAHU. 00Z SOUNDINGS SHOW A WEAK INVERSION NEAR
6KFT AT HILO...WITH NO INVERSION AT LIHUE. PRECIPITABLE WATERS RANGE
FROM 1.2 INCHES AT HILO TO NEAR 1.5 INCHES AT LIHUE. EARLY AFTERNOON
MIMIC TOTAL PRECIPITABLE WATER IMAGERY SHOWED DRIER AIR CONTINUING
TO MOVE TOWARD THE BIG ISLAND FROM THE EAST...WITH HIGHER VALUES
OVER 1.4 INCHES FROM OAHU TO KAUAI.

VISIBLE SATELLITE IMAGERY SHOWS THE GREATEST CLOUD COVERAGE IS
LOCATED NORTH AND NORTHEAST OF THE STATE...ASSOCIATED WITH THE OLD
FRONTAL BOUNDARY. A PORTION OF THESE CLOUDS EXTENDS ACROSS KAUAI AND
FARTHER TO THE WEST SOUTHWEST. WITHIN THIS BAND...SHOWERS HAVE BEEN
PRETTY PERSISTENT OVER KAUAI TODAY. ACROSS THE REST OF THE STATE...
AFTERNOON CLOUDS AND SHOWERS HAVE DEVELOPED ACROSS THE INTERIOR OF
THE ISLANDS. THE STRONGEST AFTERNOON CONVECTION HAS DEVELOPED ACROSS
OAHU...CLOSER TO THE SURFACE TROUGH. THE WEAK PRESSURE GRADIENT
ASSOCIATED WITH THE TROUGH ALLOWED SEA BREEZES TO DEVELOP ACROSS THE
ISLAND...AND CONVERGENCE ALONG THE SEA BREEZES COMBINED WITH THE
UNSTABLE ATMOSPHERE HAS LEAD TO THE STRONGER SHOWERS. THIS ACTIVITY
WILL WEAKEN SHORTLY AS SUNSET APPROACHES.

THE SHORTWAVE WEST NORTHWEST OF THE STATE WILL MOVE TOWARD THE
ISLANDS...APPROACHING KAUAI AFTER MIDNIGHT...AND OAHU AND MAUI
COUNTY ON WEDNESDAY. COLDER MID-LEVEL AIR ASSOCIATED WITH THIS
TROUGH WILL HELP TO FURTHER DESTABILIZE THE AIRMASS...AND DYNAMICS
ASSOCIATED WITH IT WILL HELP TO ENHANCE ANY CONVECTION THAT DEVELOPS
ALONG THE SURFACE TROUGH. AN UNMODIFIED LIHUE SOUNDING SHOWS NEARLY
1000 J/KG OF CAPE WHEN LIFTING A MIXED-LAYER PARCEL. A FEW RAIN
GAGES ACROSS KAUAI HAVE RECEIVED 1-2 INCHES OF RAIN OVER THE PAST 24
HOURS...AND SOME STREAM GAGES ARE RUNNING HIGHER THAN NORMAL. WITH
THIS ALREADY SATURATED ENVIRONMENT...IT WILL TAKE LESS FUTURE RAIN
FOR KAUAI TO EXPERIENCE FLASH FLOODING. SHOWERY CLOUDS CONTINUE TO
FEED INTO KAUAI FROM THE NORTH/NORTHEAST...AND THESE SHOWERS SHOULD
STRENGTHEN TONIGHT AS THE SHORTWAVE APPROACHES. THE CORE OF THE
SHORTWAVE IS EXPECTED TO PASS JUST NORTH OF THE AREA...WITH THE MOST
UNSTABLE CONDITIONS AFFECTING KAUAI AND OAHU. THIS IS THE REASON FOR
THE MENTION OF THUNDERSTORMS AND FOR THE FLASH FLOOD WATCH FOR THESE
ISLANDS. DRIER AIR WILL LIMIT THE RAINFALL POTENTIAL OVER THE BIG
ISLAND...BUT MAUI COUNTY IS IN MORE OF A TRANSITION ZONE. THEY
SHOULD SEE ENHANCED SHOWERS ESPECIALLY WEDNESDAY INTO WEDNESDAY
NIGHT...AND IF THE UPPER TROUGH TRACKS FARTHER SOUTHEAST WE MAY NEED
TO ADD A MENTION OF HEAVY RAIN AS WELL.

THE 12Z/18Z GFS TRY TO HOLD THE UPPER TROUGH OVER THE STATE FOR THE
END OF THE WEEK...WEAKENING IT IN PLACE. THE ECMWF CONTINUES TO TAKE
IT SOUTHEAST...ALLOWING FOR A BRIEF PERIOD OF STABILIZATION AND
MID-LEVEL DRYING ON THURSDAY INTO FRIDAY. A SECOND SHORTWAVE TROUGH
IS EXPECTED TO DIG SOUTHEASTWARD TOWARD THE STATE BY THE WEEKEND...
BRINGING US ANOTHER ROUND OF POTENTIALLY UNSTABLE CONDITIONS. THIS
SYSTEM ORIGINATES FROM HIGHER LATITUDES THAN THE FIRST ONE...AND
HELPS TO PROPEL A COLD FRONT ACROSS THE STATE LATE FRIDAY/SATURDAY.
DEEP MOISTURE LOOKS TO BE MORE LIMITED THAN WITH THE FIRST SYSTEM...
BUT DYNAMICAL FORCING COULD BE STRONGER. STRONGER NORTH TO NORTHEAST
WINDS ARE EXPECTED TO FILL IN BEHIND THE FRONT FROM LATE SATURDAY
INTO SUNDAY.

&&

.AVIATION...
KAUAI AND WINDWARD BIG ISLAND WILL CONT TO SEE MVFR CONDITIONS AND
MT OBSC THROUGH THE PD. PHLI WILL ALSO SEE FREQ MVFR CONDITIONS...
INCREASING AFT 27/1000 UTC. SPREADING EWD TO OAHU THEREAFTER. AIRMET
SIERRA MAY BE NECESSARY ON OAHU AFT 27/1200 UTC. ALSO TRIED TO
REPRESENT THIS IN THE 27/0000 UTC TAFS WHICH WILL LIKELY REQUIRE
FINE TUNING.

AFTN CONVECTION WILL PERSIST WITH +RA AND BKN-OVC CIGS AND TOPS TO
FL200 FOR LEEWARD/INTERIOR AREAS UNTIL 27/0400 UTC AND SHOULD NOT
AFFECT ANY OF THE MAIN TERMINALS.

SIGMET QUEBEC FOR HIGH LVL MOD-SEV CAT IS IN EFFECT IMT NW OF KAUAI
MOVING EWD. THE STRONGEST TURB LIKELY WILL NOT AFFECT THE LOCAL FA
HOWEVER AIRMET TANGO FOR AT LEAST MOD CHOP ALF IS LIKELY AFT 27/1000
UTC AS THE OFFENDING TROUGH NEARS HAWAII.

&&

.MARINE...
THE CURRENT NORTHWEST SWELL WILL CONTINUE TO SLOWLY DIMINISH THROUGH
WEDNESDAY. A NEW LONG PERIOD NORTHWEST SWELL ARRIVING LATE FRIDAY
WILL POTENTIALLY BRING SURF NEAR ADVISORY LEVELS FOR NORTH AND WEST
FACING SHORES OVER THE WEEKEND.

ALTHOUGH WINDS AND SEAS ARE EXPECTED TO REMAIN BELOW SMALL CRAFT
ADVISORY LEVELS UNTIL THE WEEKEND...MARINERS SHOULD REMAIN ALERT FOR
THE POTENTIAL FOR HAZARDOUS MARINE WEATHER...PRIMARILY TONIGHT AND
WEDNESDAY AROUND KAUAI AND OAHU...WITH THE GREATEST THREATS BEING
THUNDERSTORMS AND GUSTY ERRATIC WINDS.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH WEDNESDAY AFTERNOON FOR NIIHAU KAUAI AND
OAHU.

&&

DISCUSSION/MARINE...BRAVENDER
AVIATION...DEJESUS

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 26, 5:28 PM HSTAreal Flood AdvisoryHFOKauai3 hr
Mar 26, 9:05 PM HSTFlash Flood WarningHFOKauai3 hr
Mar 26, 11:49 PM HSTFlash Flood WarningHFOKauai3 hr
Mar 27, 2:36 AM HSTFlash Flood WarningHFOKauai3 hr
Mar 27, 3:31 AM HSTWind AdvisoryHFOHawaii14 hr
Mar 27, 5:11 AM HSTFlash Flood WarningHFOKauai3 hr
Mar 27, 8:16 AM HSTFlash Flood WarningHFOKauai6 hr
Mar 27, 10:51 AM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Mar 27, 12:41 PM HSTAreal Flood AdvisoryHFOKalawao3 hr

Nearby

Flash Flood Warnings in Hawaii, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.